Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 50, NWS North Platte, NE

May 16, 2003Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 16, 2003, 6:41 PM MDT for Cherry County, Nebraska. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2003, 6:41 PM MDT (00:41 UTC)
Expired
May 16, 2003, 7:45 PM MDT
In force
64 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Cherry County, NE

The radar

The North Platte radar (KLNX), 140 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 0.7 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2003-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2003-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1099 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
343 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

134 
WUUS53 KLBF 170041
SVRLBF
NEC031-170145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
641 PM MDT FRI MAY 16 2003

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CHERRY COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 745 PM MDT

* AT 637 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM ALONG A LINE
  EXTENDING FROM 13 MILES NORTHWEST OF ELI TO 16 MILES WEST OF
  MERRIMAN...MOVING SOUTHEAST AT 15 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  OVER MERRIMAN AROUND 715 PM MDT
  OVER ELI AROUND 730 PM MDT

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4298 10204 4276 10204 4277 10122 4297 10123

$$
CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 1:40 PM MDT, 5 hours 1 minute earlier.

Area forecast discussion, May 16, 1:40 PM MDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
240 PM CDT FRI MAY 16 2003

...FORECAST CHALLENGE WILL BE POPS NORTHWEST TONIGHT...

STRATUS DECK CONTINUES TO ERODE WITH NARROWING STRIP ACROSS
THE FAR WEST. CONVECTION CONFINED AT 18Z WELL NORTH NEAR LOW CENTER
IN NORTH DAKOTA...AND SOUTHEAST INTO KANSAS.

FOR TONIGHT COLD FRONT ENTERS THE NORTHWEST FORECAST AREA BY 17/00Z
WITH THE WSETA PLACING THE FRONT INTO NORTHWEST SHERIDAN COUNTY.
THROUGH MIDNIGHT THE FRONT THEN BACKS TO THE WEST WITH SOUTH SURFACE
WINDS OVERNIGHT. WILL BE TRIMMING BACK THE  POPS ACROSS THE NORTHWEST
THIS EVENING AS BETTER DYNAMICS TO THE NORTH. ANY CONVECTION THAT
FIRES NEAR THE BLACK HILLS WILL MOVE NORTHEAST WITH FEW SHOWERS AND
ISOLATED THUNDERSTORMS INTO THE NORTHWEST THROUGH MIDNIGHT. OVERNIGHT
STRATUS DECK TO RETURN BUT WINDS SUFFICIENT OUT OF THE SOUTH TO KEEP
FOG OUT OF THE FORECAST.

SATURDAY THE FRONT REMAINS POSED ACROSS THE NORTHWEST. LESS CLOUDS
TO START THE DAY WILL PROVIDE FOR BETTER HEATING WITH THE
ATMOSPHERE TO DESTABILIZE DURING THE AFTERNOON. AFTER 3 PM H7 WAVE
LIFTS NORTHEAST ACROSS THE PANHANDLE WITH GOOD DYNAMICS FOR RAPID
DEVELOPMENT OF STORMS OVER THE NORTHWEST PANHANDLE. STORM MOVEMENT
RESULT IN CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE PANHANDLE
THROUGH MIDNIGHT THEN A REPEAT FOR SUNDAY ACROSS THE NORTHWEST HALF
OF THE FORECAST AREA AS THE FRONT MOVES SLOWLY EAST.

SUNDAY BY LATE AFTERNOON THE FRONT BEGINS TO MOVE WITH THE
ATMOSPHERE BECOMING INCREASINGLY UNSTABLE ACROSS THE WEST. LIS TO -6
AND CAPE VALUES APPROACHING 2200 J/KG WILL FOCUS ALONG SURFACE
BOUNDARY FROM NEAR IML TO OGA AND VTN...WITH CONVECTION FIRING IN THE
SOUTHWEST AND MOVING NORTHEAST...WITH A CHANCE OF SHOWERS AND
THUNDERSTORMS THROUGH MONDAY AS FRONT PUSHES EAST OF FORECAST AREA.

TUESDAY THROUGH FRIDAY MOISTURE AND THE POSITION OF A SEMI
STATIONARY BOUNDARY WILL IMPACT TEMPERATURES...CLOUD COVERAGE AND
POPS. THE SURFACE HIGH BUILDS NORTHEAST ACROSS THE DAKOTAS
TUESDAY THEN MOVES TO NORTHEAST OF ONTARIO BY FRIDAY. THE SEMI
STATIONARY FRONT LIFTS EAST OF THE FRONT RANGE WEDNESDAY WITH
SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE IN THE AFTERNOON AND
EVENING. H7-H5 LAPSE RATES STEEPEN BUT WITH CONSIDERABLE CLOUDINESS
HEATING WILL BE REDUCED AS H5 TROUGH MOVES EAST IN THE EVENING.
THURSDAY THE BOUNDARY CONTINUES TO MOVE EAST AND BECOMES ILL-
DEFINED AS NEXT SURFACE HIGH BUILDS SOUTHEAST ACROSS WESTERN NEB.

.LBF...NONE.

KECK
Hazardous weather outlook, May 16, 10:00 AM MDT, 8 hours 41 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-162045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1100 AM CDT FRI MAY 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TODAY

A TROUGH OF LOW PRESSURE WILL EXTEND FROM THE NORTHERN PLAINS INTO
THE NEBRASKA PANHANDLE BY THIS AFTERNOON.  THIS SYSTEM ALONG WITH A
DISTURBANCE ALOFT MOVING OUT OF THE ROCKIES WILL BRING A SLIGHT
CHANCE OF THUNDERSTORMS THIS EVENING WEST OF A LINE EXTENDING FROM
BIG SPRINGS IN DEUEL COUNTY TO MERRIMAN IN WESTERN CHERRY COUNTY.
HOWEVER... MOISTURE AND RESULTANT INSTABILITY WILL REMAIN MARGINAL
ALONG WITH WEAKER WINDS ALOFT.  THIS WILL LIMIT THE STRENGTH OF ANY
STORMS THAT DO FORM AND PREVENT ANY WIDESPREAD SEVERE WEATHER ACROSS
THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COLD FRONT WILL PUSH SOUTH INTO NORTHWEST PORTIONS OF NEBRASKA
EARLY ON SATURDAY BEFORE STALLING OVER THIS AREA BY AFTERNOON.  THIS
WILL BRING ANOTHER CHANCE OF THUNDERSTORMS TO THE NORTHWEST PORTION
OF THE OUTLOOK AREA ON SATURDAY.  UNLIKE FRIDAY MOISTURE AND
RESULTANT INSTABILITY WILL BE HIGHER ACROSS THIS REGION.  THIS IN
COMBINATION WITH STRONG WINDS ALOFT WILL AID IN A FEW OF THESE
STORMS BECOMING SEVERE WITH LARGE HAIL AND STRONG WINDS THE PRIMARY
THREAT.

LITTLE CHANGES IN THE WEATHER CONDITIONS FOR SUNDAY WITH
THUNDERSTORMS POSSIBLE ONCE AGAIN OVER THE NORTHWESTERN HALF OF THE
OUTLOOK AREA.  A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE
WITH ANY STORMS THAT DO FORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

AWJ

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.